Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 13, NWS Glasgow, MT

May 12, 2007Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 12, 2007, 8:06 PM MDT for Petroleum County, Montana. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2007, 8:06 PM MDT (02:06 UTC)
Expired
May 12, 2007, 9:00 PM MDT
In force
54 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Petroleum County, MT

The radar

The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 8:45 PM MDTHAIL 0.88Flatwillow, MTINITIALLY PEA SIZE FOLLOWED BY NICKEL HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 130207
SVRGGW
MTC069-130300-
/O.NEW.KGGW.SV.W.0013.070513T0206Z-070513T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
806 PM MDT SAT MAY 12 2007

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

* UNTIL 900 PM MDT.

* AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF FLATWILLOW...OR ABOUT 17 MILES SOUTHWEST OF WINNETT...
  AND MOVING EAST NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLATWILLOW AROUND 815 PM MDT...
  WINNETT AROUND 840 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4685 10863 4677 10858 4678 10791 4726 10856

$$

VALONE
WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WWUS55 KGGW 130239
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
838 PM MDT SAT MAY 12 2007

MTC069-130300-
/O.CON.KGGW.SV.W.0013.000000T0000Z-070513T0300Z/
PETROLEUM-
838 PM MDT SAT MAY 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT 
FOR SOUTHERN PETROLEUM COUNTY...

AT 836 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED A FEW MILES SOUTH OF FLATWILLOW...OR ABOUT 11 MILES SOUTH OF 
WINNETT...AND MOVING EAST NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN ACROSS RURAL EXTREME SOUTHERN
PETROLEUM COUNTY. 

LAT...LON 4685 10863 4677 10858 4678 10791 4726 10856

$$

VALONE
WEATHER.GOV/GLASGOW
000 
WWUS55 KGGW 130258
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
858 PM MDT SAT MAY 12 2007

MTC069-130308-
/O.EXP.KGGW.SV.W.0013.000000T0000Z-070513T0300Z/
PETROLEUM-
858 PM MDT SAT MAY 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PETROLEUM COUNTY 
EXPIRES AT 900 PM MDT...

AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM

6 MILES SOUTH OF PETROLIA LAKE...OR ABOUT 12 MILES SOUTHEAST OF 
WINNETT...MOVING TO THE EAST NORTHEAST AT 20 MPH. THE THUNDERSTORM 
HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO THE WARNING WAS 
ALLOWED TO EXPIRE. 

LAT...LON 4685 10863 4677 10858 4678 10791 4726 10856

$$

VALONE
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:19 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 12, 2:19 PM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
219 PM MDT SAT MAY 12 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
WATER VAPOR LOOP INDICATES A COMPACT UPPER LOW JUST OFF THE
NORTHWEST COAST THAT IS EJECTING MOIST AIR INTO THE THE LOCAL
REGION. A STATIONARY BOUNDARY STRETCHED ACROSS THE STATE HAS BEEN
KICKING OFF SHOWER ACTIVITY AND ISOLATED THUNDERSTORMS TODAY.
ATMOSPHERE FAIRLY UNSTABLE THIS MORNING AS EVIDENCED BY THE 12Z
GGW SOUNDING WITH LI OF -6.8 AND POSITIVE ENERGY OF 2043 J/KG.
HOWEVER BUFKIT REVEALED A MID-LEVEL CAP KEEPING A LID ON
MOST CONVECTIVE ACTIVITY TODAY. THE SHORTWAVE LOW WILL ZIP EAST
INTO WESTERN MONTANA BY LATE SUNDAY AFTERNOON. WITH A MORE
DISTINCT COLD FRONT AND ANOTHER WARM DAY WITH UNSTABLE CONDITIONS
SUNDAY EVENING. AREA APPEARS TO BE WELL SETUP FOR STRONGER CONVECTIVE
ACTIVITY. SHORTWAVE WILL MOVE OUT OF THE AREA BY MONDAY MORNING AS
AN UPPER RIDGE BUILDS IN FROM THE WEST. MODELS CONTINUE TO DIFFER
WITH THE NAM AGREEING WITH THE UKMET AND THE GFS AGREEING WITH THE
ECMWF. SO WILL LEAN TOWARDS THE GFS BASED ON LATEST PERFORMANCE.

FOR TONIGHT...THERMAL RIDGE HAS BEEN MODERATED ONLY A LITTLE BIT
BY THE CLOUD COVER TODAY. RIDGE AXIS WILL MOVE EAST OUT OF THE
LOCAL AREA THIS EVENING AS THE UPPER LOW MOVES ONSHORE. WITH MID
LEVEL CAP ERODING AND BETTER MOISTURE WITH STRONGER LIFT THIS EVENING
WEST OF THE FORECAST AREA WILL SET UP CELLS THAT WILL MOVE INTO
THE LOCAL ZONES. MAIN FOCUS OF ENERGY MOVES INTO CANADA AND THE
NORTHWESTERN ZONES. THE SPC CONVECTIVE OUTLOOK OUTLINES A SLIGHT
RISK AREA FOR SEVERE WEATHER OVER WESTERN AND CENTRAL MONTANA WITH
THE EASTERN EDGE UP AGAINST OUR WESTERN BORDER. WITH VERY
IMPRESSIVE 00Z SURFACE COMPUTED CAPE AND STEEP LAPSE RATES IT
WOULD NOT TAKE MUCH FOR ANY ACTIVITY INITIATED IN THE MORE
UNSTABLE CENTRAL REGION AND MOVING INTO LOCAL WESTERN AREA TO GO
SEVERE WITH THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS.
FAIRLY UNSTABLE CONDITIONS TONIGHT AS COLD FRONT SLIPS SOUTH FROM
CANADA COULD CONTINUE THUNDERSTORM ACTIVITY PAST MIDNIGHT.

SUNDAY AND SUNDAY NIGHT...A MUCH STRONGER AND MORE DYNAMIC SYSTEM
WILL MOVE INTO THE AREA SUNDAY AFTERNOON AS THE SHORTWAVE TROUGH
AND A SHARP COLD FRONT KICKS OFF MORE CONVECTIVE ACTIVITY THROUGH
SUNDAY EVENING. AGAIN...VERY IMPRESSIVE AFTERNOON CAPE AND STEEP
LAPSE RATES WITH THE MID LEVEL CAP BREAKING DOWN BY LATE AFTERNOON
WILL GENERATE A HIGHER CHANCE FOR SEVERE WEATHER OVER THE ZONES.
THE DAY 2 SPC CONVECTIVE OUTLOOK OUTLINES MOST THE CWA WITH A
SLIGHT CHANCE FOR SEVERE WEATHER.

MONDAY...UPPER FLOW VEERS TO THE NORTHWEST AS THE SHORTWAVE MOVES
EAST. APPROACHING UPPER RIDGE WILL WILL DRY THINGS OUT AND COOL
TEMPERATURES TO NEAR NORMAL. LEFT SMALL POPS IN GRIDS FOR
LINGERING SHOWERS AND THUNDERSTORMS. SCT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL DOMINATE THE EXTENDED
THROUGH THURSDAY...MAKING FOR WARMING TEMPERATURES AND DRY
CONDITIONS. FOR FRIDAY AND THE WEEKEND AN UPPER LEVEL TROUGH WILL
BREAK DOWN THE RIDGE...USHERING IN MORE UNSETTLED CONDITIONS. THE
EXTENT TO WHICH THE RIDGE WILL BE BROKEN DOWN IS IN
QUESTION...HOWEVER CONFIDENCE WAS HIGH ENOUGH TO TREND DOWN
TEMPERATURES AND INCREASE CHANCES FOR PRECIPITATION.

&&

.AVIATION...
FOR THE MOST PART VFR CONDITIONS WILL RULE OVER THE NEXT 24 HOURS. A
FEW POTENTIALLY SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING OVER PHILLIPS AND PETROLEUM COUNTIES. ISOLATED
THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS THE REMAINDER OF THE
CWA THROUGH THE OVERNIGHT HOURS. SOUTHEAST WINDS OF 20-30KTS WILL
CONTINUE INTO THE EVENING HOURS. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 12, 4:09 AM MDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
409 AM MDT SAT MAY 12 2007

MTZ017-022-023-131100-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
409 AM MDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FROM 8 AM TODAY UNTIL 8 PM THIS
EVENING FOR FORT PECK LAKE. SOUTHEAST WINDS WILL INCREASE TO BETWEEN
15 TO 25 MPH THIS MORNING WITH OCCASIONAL GUSTS TO 35 MPH. IN
ADDITION...A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
THIS AFTERNOON MAINLY WEST OF A LINE EXTENDING FROM WHITEWATER TO
WINNETT. THESE STORMS WILL SPREAD EASTWARD TONIGHT WHILE REMAINING
ISOLATED IN COVERAGE WITH THE POTENTIAL FOR PRODUCING SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. A
COLD FRONT WILL FUEL THE DEVELOPMENT OF THUNDERSTORMS BY SUNDAY
AFTERNOON. ANY OF THE STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-018>021-024>027-059>062-131100-
CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
409 AM MDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON
MAINLY WEST OF A LINE EXTENDING FROM WHITEWATER TO WINNETT BEFORE
SPREADING EASTWARD TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN
ISOLATED IN COVERAGE WITH THE POTENTIAL FOR PRODUCING SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. A
COLD FRONT WILL FUEL THE DEVELOPMENT OF THUNDERSTORMS BY SUNDAY
AFTERNOON. ANY OF THE STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:09 PM MDTSevere Thunderstorm WarningGGWPhillips31 min
May 13, 3:48 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley57 min
May 13, 4:44 PM MDTSevere Thunderstorm WarningGGWValley46 min
May 13, 5:27 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan, Valley63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.